2

I'm suffering from some rather nasty atopic dermatitis on both feet; it's sufficiently itchy that I've torn a lot of the skin off, and I wake at night finding myself already scratching.

For treatment, my GP has prescribed Clobetasol 0.05% topical steroid. She advised me to put the cream on, then wrap my feet in cling film or similar to keep it close to the skin and prevent it from rubbing off. However, the information insert that came with the medication itself says in big, bold letters "Clobetasol propionate cream and ointment should not be used with occlusive dressings".

My understanding is that an occlusive dressing is what my GP was talking about, wrapping my feet in cling film to keep the cream in contact with the skin. Which advice should I follow - the ointment, or the doctor?

2

This is something you should contact your doctor about as soon as you can; it would also be wise to talk to the pharmacy where you had the prescription filled. In this case, I would tend to trust the medication packaging.

Now, to answer your question. Yes, what your doctor mentioned would definitely qualify as an occlusive dressing. The reason you aren't supposed to use an occlusive dressing with Clobetasol is because it will cause increased percutaneous (through the skin) absorption (that goes for all topical steroids).

Another issue you may encounter if you wear cling-wrap - or some such - on your feet is irritation and excessive sweating which isn't going to help the preexisting condition any.

For more information on Clobetasol, please visit Drugs.com; this website is a treasure trove of information on this medication and many others.

  • 1
    Thanks for the advice. I've sent a message to my online prescription management company and another to my doctor to confirm what to do; in the mean time, I will avoid using an occlusive dressing. Thanks again! – Werrf Nov 2 '16 at 19:17
  • 1
    @Werrf You're welcome! By the way, if you need to wear the cream before you get a response from either of them you could wear socks after the cream is applied (to help with the mess factor). – L.B. Nov 2 '16 at 19:28
0

There might be a reason for the doctor to give a different advice (starting with dosage of medication) than the packaging suggests. Perhaps in this specific case the wrapping is to simply prevent further scratching, since you did wake up at night and were already doing it, meaning you have no control over this action.

The dressing would increase skin resorption which needs to be factored in. Maybe your doctor did think about that too, and perhaps decided that stronger medication may be warranted in a case as severe as this, but it would definitely not hurt to ask. If I'd be the doctor I'd definitely commend the patient for actually reading the information insert. :)

  • 1
    Welcome to Health.SE. Since health is an important topic, the site has a strict policy that all answers should be backed up with reliable references, in order to provide the community with the means to assess the merit of the answer, regardless of the reader's background. See this list of reliable sources. If you still have trouble with this, feel free to visit the help center. – Narusan Nov 15 '17 at 12:37

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.